My echo test shows severe dilation of LA (44.7 cm3/m2); small LV volume, contractility is hyperdynamic; mild diastolic dysfunction; sigmoid septum with systolic anterior motion of mitral valve; resting LV outflow gradient 15 mmHg and peak value is 21 mm Hg; mild MR, LVEF 71%; have had hypertension and medication since I was 35 (now 69)
What is the significance of this; what are the risks and what can I expect in future in terms of progression of the condition and potential treatment: what can I do to control the condition; what additional questions I should ask my cardiologist when I get to him him?
A sigmoid septum is a natural thing with age in most people. The wall separating the ventricles starts to bend into the left ventricle space. So long as it doesn't obstruct the out flow of blood, it shouldn't pose a problem. You have an EF of 71% but your left ventricle is smaller, which means you are pumping a great percentage of blood from the left ventricle but the volume is smaller than average. Hence the hyperdynamic contractile function, your heart is working a bit harder than most.
What does concern me is your Mitral valve and Left Atrium. Either the atrium is enlarged due to history of hypertension and a leaky mitral valve, or your mitral valve is simply leaking too much now. Your report does mention systolic anterior motion of mitral valve which suggests there is a problem with one of the leaflets. Has the Doctor suggested repair surgery or valve replacement on the Mitral?
There is one more thing which has been puzzling. Over the last four years I have had five episodes with similar patterns. It involves waking up in the middle of the night with a pain in the left leg. The pain is mostly in the calf muscles. It some times spreads to the entire leg. The intensity of the pain is severe (7 out of 10). The pain comes in waves each lasting 1-2 minutes and the total episode ends in 5-6 minutes. Stretching the leg in various directions does not help. The muscles feel very tight.
My doctor (GP) thought that it may be due to low potassium levels in my blood (hovering around 2.9-3.2 instead of normal above 3.5) and hydrochlorothyazide my blood pressure medication was discontinued and spironolactone was added. This improved my potassium to 3.9, but my leg pain episode are continuing. So far I have no idea what is wrong. My GP says that it is not related to my heart. Your comments will be highly appreciated.
Sounds like cramps? Nasty especially in the calf muscle. The only way I've dealt with them in the past is to walk on a cold floor. One possibility is your hydration which will affect the salt levels in your body. Are you drinking enough fluid? perhaps try drinking a glass of water before going to bed. It may mean a trip to the bathroom during the night, but this is less bothersome than cramp. Are you on diuretics to cut down excessive fluid? this can dehydrate you enough for cramps as a side effect. The most common time for cramp is when asleep at night.
Thanks a lot to both of you for clearing up the confusion, it is quite reassuring that it is possible to consult knowledgable people till one can get an appointment with a specialist. It gives peace to the mind.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.